Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Boston/Norton, MA

August 13, 2003Middlesex County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 13, 2003, 3:00 PM EDT for Middlesex County, Massachusetts. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2003, 3:00 PM EDT (19:00 UTC)
Expired
Aug 13, 2003, 3:45 PM EDT
In force
45 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Middlesex County, MA

The radar

The Boston radar (KBOX), 66 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2003-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2003-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 131900
SVRBOX
MAC017-131945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT WED AUG 13 2003

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS

* UNTIL 345 PM.

* AT 300 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TEWKSBURY...OR ABOUT 4 MILES SOUTHEAST OF
  LOWELL...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BILLERICA AROUND 310 PM
  WILMINGTON AROUND 315 PM
  BURLINGTON AND READING AROUND 325 PM
  WOBURN AROUND 330 PM
  STONEHAM AND WINCHESTER AROUND 340 PM
  MELROSE AND MEDFORD AROUND 345 PM.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$

LAT...LON 4267 7121 4258 7133 4239 7114 4245 7104

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:30 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 13, 11:30 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1130 AM EDT WED AUG 13 2003

.NEAR TERM...OVERCAST AND FOG YIELDING QUICKLY TO NUMEROUS BINOVCS
AND CU FORMING IN THOSE AREAS. ST AND FOG SLOWER DEPARTING ALONG S
AND SE SECTIONS. ONLY MINOR WORDING CHANGES TO 1ST PERIOD AS PREV
FCST PKG LUKS REASONABLE.  MARINE...NO CHG.

.SHORT TERM (TODAY AND TONIGHT)...

THE WEAK BACK-DOOR COLD FRONT THAT MOVED INTO OUR NORTHERN ZONES
SHOULD MIX OUT SOMETIME THIS MORNING AS THE FLOW OFF THE DECK TURNS
MORE WESTERLY.  THIS WILL ALSO HELP TO PUSH THE MAIN FRONTAL BOUNDARY
SOUTH INTO OUR AREA.  SCATTERED SHOWERS NOW GROWING IN VT APPARENTLY
IN THE POOL OF KI 35+/PWM NR 2 AND IN THE LOBE OF VT AND SFC
FRONTAL CNV WILL BE HEADED SEWD ACROSS OUR FA BTWN 10AM AND 5 PM.  1
IN 30 MIN PLUS LIGHTNING STRIKES AND G 35 KTS APPEARS LIKELY FOR A
FEW COMMUNITIES. OUR POPS MAY B UNDERDONE IN THE MA PIKE REGION NWD
TODAY.  TT OF 48-49 IS BOTHERSOME.  HAIL UNLIKELY AND WINDS ALOFT
SHOULD BE TOO LIGHT FOR SVR BUT NOT RULING OUT AN ISOLATED SVR
STORM AS DRY AIR ENTRAINS FROM N VT THIS AFTN. SVR NOT OUTLOOKED.

0Z6 BTV ETA HAS 3 OR 4 POCKETS OF HVY QPF TDY WHICH MAY BE THE ISO
STRONG CELLS.

SKYWARN: PLS BE ALERT FOR MARGINAL RISK 1 ISO SVR STORM THIS AFTN
         IN THE GREENFIELD-IJD AXIS WHERE BETTER HEATING...AND
         LESS LIKELY BUT IN THE OWD-CAPE COD CANAL AXIS.

EXPECT HIGHS TO SOAR WELL INTO THE 80S...AS ATMOSPHERE MIXES OUT.
SKIES SHOULD TURN PARTLY SUNNY BY MID TO LATE MORNING ACROSS MOST
LOCATIONS...BUT CLEARING MAY BE A LITTLE MORE STUBBORN OVER THE
NORTHEAST COAST.

THE ACTIVITY SHOULD QUICKLY COME TO AN END BY EVENING AS DRY
NORTHWESTERLY FLOW TAKES OVER.  SKIES SHOULD CLEAR OUT...BUT COULD
SEE SOME HIGH CLOUDS MOVE IN TOWARDS MORNING.  GUIDANCE
TEMPERATURES LOOK REASONABLE.   DRYER AIR SHOULD KEEP FOG TO A
MINIMUM ACROSS MUCH OF THE REGION...EXCEPT FOR THE VALLEY LOCATIONS
WHERE WIND WILL BE LESS.

.MARINE...SEAS AND WINDS WILL REMAIN BELOW SCA CONDITIONS THROUGH
TONIGHT.  VISIBILITY RESTRICTIONS WILL CONTINUE FOR A TIME THIS
MORNING OVER THE NORTHERN WATERS (NORTH OF BACK-DOOR COLD FRONT).
ALSO...LIGHTNING WILL POSE A RISK TO MARINERS DURING THE AFTERNOON.

.AVIATION...SCATTERED LOW CEILINGS AND VISIBILITIES ACROSS THE
SOUTHERN SECTIONS SHOULD SCATTER OUT THIS MORNING...BUT WILL COME
BACK DOWN IN ANY SHOWER OR THUNDERSTORM THAT DEVELOPS.  LOW CEILINGS
AND VISIBILITIES WILL ALSO IMPROVE ACROSS THE NORTHERN SECTIONS...
ONCE THE SURFACE INVERSION MIXES OUT THIS MORNING...BUT IT MAY BE
SOMEWHAT SLOWER ON THE IMMEDIATE NORTHEAST COAST.

THU: NR 90 AND SFC TDS 5-10F LOWER...SHOULD BE NOTICEABLE.

FRI/SAT/SUN/MON: ESSENTIAL CONTINUITY ON FCST.

NEXT TUE: WARMED IT SOMEWHAT.

P MORTEM: BOUNDARY AND SELY WIND UPSLOPE TURNED THE CONVECTION TO FF
          THIS AFTN/EVE DESPITE A SOMEWHAT DRIER COLUMN.

PATTERN: CONTD SIG WARMER THAN NORMAL FOR AUGUST THROUGH AT LEAST
         NEXT TUE MAYBE BY 5F.  THE ECMWF LOOKS TO BE INCORRECT NEXT
         TUESDAY WITH ITS COLD SHOT.  LOOKS LIKE WE HAVE AT LEAST 4
         DAYS OF 85-90F TEMPS IN THE NEXT 6 DAYS IN SNE (W,TH,F,S
         AND MAYBE NEXT TUE) THEN WE PROBABLY GO BACK TO NORMAL OR
         SLIGHTLY BLO NORMAL IN A VIGOROUS NW FLOW PATTERN BY NEXT
         THU PER BOTH 12Z/12 GFS AND ECMWF ENSEMBLES.  ALSO PATTERN
         LOOKS MUCH DRIER OVERALL....ACTUALLY QUITE GOOD FOR SUMMER

MARINE: NEXT SCA RISK IS MAYBE LATE SATURDAY...MARGINAL AT WORST.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...NONE.

.SHORT TERM THRU 12Z THU...FRANK/DRAG
.LONG TERM 13Z THU THRU 168 HRS...DRAG
Hazardous weather outlook, Aug 13, 6:50 AM EDT, 8 hours 10 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
650 AM EDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
ISOLATED STRONG THUNDERSTORMS WITH DRENCHING RAIN AND POSSIBLE
NORTHWEST WIND GUSTS OF 40 MPH ALONG WITH LIGHTNING STRIKE RISK ARE
FORECAST FOR THE PERIOD OF 11 AM TO 5 PM.  WHILE HAIL AND/OR
DAMAGING WINDS ARE NOT EXPECTED...THERE MIGHT BE AN ISOLATED EVENT
OF BRANCHES KNOCKED DOWN FROM A COMBINATION OF 1 TO 1.5 INCHES OF
RAIN IN 30 MINUTES AND A REMOTE CHANCE OF A WIND GUST TO 50 MPH.
MOST LIKELY RESULT OF ANY THUNDERSTORMS WILL BE LOCALIZED FLOODING
AS THE STORMS MOVE FROM NORTHWEST TO SOUTHEAST.

MAKING AN ESTIMATE OF WHERE THE MOST POTENT RISK MIGHT OCCUR BASED
ON CURRENT RADAR AND MODEL TRENDS WOULD PLACE ONE AXIS FROM
SOMEWHERE NEAR GREENFIELD TO WILLIMANTIC AND/OR FROM NORWOOD TO THE
CAPE COD CANAL.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY.  WIND FIELDS ALOFT
WILL BE STRONGER AND THERE MAY BE A SLIGHTLY BETTER CHANCE OF
MARGINAL SEVERE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
TODAYS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL
WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

DRAG

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:23 PM EDTFlash Flood WarningBOXWorcester3 hr
Aug 13, 3:27 PM EDTSpecial Marine WarningBOX93 min
Aug 13, 3:27 PM EDTSpecial Marine WarningBOX93 min
Aug 13, 3:29 PM EDTSpecial Marine WarningBOX22 hr
Aug 13, 3:29 PM EDTSpecial Marine WarningBOX22 hr
Aug 13, 4:50 PM EDTSpecial Marine WarningBOX70 min
Aug 13, 4:50 PM EDTSpecial Marine WarningBOX70 min
Aug 13, 4:51 PM EDTSpecial Marine WarningBOX21 hr
Aug 13, 4:51 PM EDTSpecial Marine WarningBOX21 hr
Aug 13, 5:20 PM EDTSevere Thunderstorm WarningBOXPlymouth40 min
Aug 13, 5:51 PM EDTFlash Flood WarningBOXPlymouth3 hr
Aug 13, 7:17 PM EDTSevere Thunderstorm WarningBOXBristol28 min
Aug 13, 7:28 PM EDTFlash Flood WarningBOXBristol3 hr
Aug 13, 7:40 PM EDTSpecial Marine WarningBOX21 hr
Aug 13, 7:40 PM EDTSpecial Marine WarningBOX65 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.